Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Charleston, WV

April 9, 2001Athens County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Apr 9, 2001, 8:22 PM EDT for Athens County, Ohio. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 8:22 PM EDT (00:22 UTC)
Expired
Apr 9, 2001, 9:00 PM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Athens County, OH

What was reported inside it

TimeReportWhereRemark
Apr 9, 8:25 PM EDTHail 1Albany, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS51 KRLX 100023
SVRCRW
OHC009-100100-
/NEW.KRLX.SV.W.0022.100022-100100/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
822 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATHENS COUNTY IN OHIO...

* UNTIL 900 PM EDT...

* AT 812 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER EXTREME SOUTHWESTERN ATHENS COUNTY...MOVING EAST
  AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THE STORM ARE
  ALBANY...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3933 8224 3924 8226 3923 8214 3932 8215

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:19 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Apr 9, 3:19 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT MON APR 9 2001

DIVERGED CONSIDERABLY FROM MOS GUIDANCE THIS AFTERNOON.  THERE IS NO
INDICATION THAT THE RIDGING WILL BREAK DOWN AND THE UPPER PATTERN
WILL CHANGE UNTIL THE WEEKEND OVER OUR AREA.  WITH THE STRONG
SOUTHERLY FLOW...ESPECIALLY WEDNESDAY...THE MOS LOOKS WAY TOO LOW
ON THE TEMPERATURES.  THE AVIATION MOS BEARS THIS OUT AS IT IS 5 TO
10 DEGREES ABOVE MOS TEMPERATURES IN PERIODS 3 AND BEYOND.
SO...HAVE GONE CONSIDERABLY HIGHER ON THE TEMPERATURES UNTIL THE
WEEKEND APPROACHES.

THE PROXIMITY OF THE FRONT OVER NORTHERN SECTIONS OF THE FORECAST
AREA WILL MEAN A CHANCE OF SHOWERS THERE PRETTY MUCH FOR A FEW
DAYS.  HAVE TRIED TO FOCUS THE TIMING ON THE THUNDERSTORMS BUT WITH
THE SHOWERS I HAVE NOT TRIED TO GET TOO FANCY AS THERE ARE LITTLE
WAVES NOW AND THEN.

WENT WITH THE MRF FOR COOLING WITH THE RETURN TO ZONAL FLOW THE
BEGINNING OF NEXT WEEK.  BUT...HAVE WENT DRY AS I SEE NO REAL GOOD
SOURCE OF MOISTURE WITH THE WEST FLOW AND NO REAL GOOD TRIGGERS.

SEVERE THUNDERSTORM WATCH SHOULD DIE AT 5.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...SVR TuSTM WATCH UNTIL 5 PM PERRY AND MORGAN COUNTIES.

.END/ AAR

In the hours before

Local storm report, Apr 9, 2:35 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
235 PM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
K
0200 PM    ALBANY                    OH   .88 INCH HAIL
04/09/01   ATHENS                         REPORTED BY
SPOTTERS
Local storm report, Apr 9, 8:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0813 PM EDT MON APR 09 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    CREOLA                    OH   .75 INCH HAIL
04/09/01   VINTON                         EVENT OCCURRED BETWEEN
                                          0750 PM  AND  0805 PM

0822 PM    GRAFTON                   WV   1.00 INCH HAIL
04/09/01   TAYLOR                         EVENT OCCURRED BETWEEN
                                          0807 PM  AND  0822 PM

0803 PM    GRAFTON                   WV   1.00 INCH HAIL
04/09/01   TAYLOR                         EVENT OCCURRED BETWEEN
                                          0733 PM  AND  0803 PM

0847 PM    ALBANY                    OH   .75 INCH HAIL
04/09/01   ATHENS                         EVENT OCCURRED BETWEEN
                                          0832 PM  AND  0847 PM

0853 PM    HEPZIBAH                  WV   1.00 INCH HAIL
04/09/01   HARRISON                       EVENT OCCURRED BETWEEN
                                          0838 PM  AND  0853 PM

0912 PM    CLARKSBURG                WV   .75 INCH HAIL
04/09/01   HARRISON                       EVENT OCCURRED BETWEEN
                                          0857 PM  AND  0912 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:11 PM EDTSevere Thunderstorm WarningRLXMeigs39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.